Chemo Brain - Fact or Fiction?

Mom eats breakfast and moments later doesn’t know whether she’s eaten or not.  You might assume such memory loss is to be expected at age 89, but just 2 months ago, when she was also 89, her memory was better than mine. What caused such a rapid decline?  She is undergoing chemotherapy treatments for Lymphoma.  Could she be suffering from “chemo brain”?  When I asked Mom’s doctor about her cognitive changes, the issue was dismissed with a knowing look of “what do you expect at age 89?”.  Am I surprised?  Unfortunately not.

Not remembering a just-consumed meal is frightening enough, but more concerning is Mom’s inability to remember to take medications, to sort out her medications, or keep track of which medications have been prescribed for her.  Seriously dangerous side effects, and yet they are not at all addressed by her doctors.short-term-memory-pix.jpg

Cognitive dysfunction stemming from chemotherapy treatments is an issue that is gaining investigative attention, says Christina Meyers, MD, PhD, and Director of the Neuro-Psychology at M.D.  Anderson.  Meyers estimates that 60% of patients that she assesses show some measure of cognitive decline, mostly lapses in short-term memory.  With numbers that high, I have to wonder why “chemo brain” is not mentioned or addressed during the initial patient consult.  This is the kind of advance information patients need and want, certainly as important as the likely fact that their hair may thin during the course of treatment.  It’s also the kind of information we caregivers need so that we understand exactly where we are needed.  I would hate to find out that my Mom can’t keep track of her medications through a life-threatening error on her part.health-advocate.jpg

Take it from me, chemo brain is real.  Do not be afraid to consider the possibility that you may experience temporary mental decline as a result of your treatment and to ask for such information in advance.  Once you’re in the fog, rest assured that you are not losing your mind, but experiencing a side-effect of chemotherapy.   It isn’t a visible side-effect like hair loss or skin changes, but it is just as real.   Be sure to tell your health care team.  Knowledge is power - proactive and vocal patients can help push research in this area.  We clearly need to know more about chemo brain and your important input may help researchers find ways to treat chemo brain or better yet, prevent it.

Susan M. Beausang

www.4women.com

ADD A COMMENT

In order to comment on BlogHer.com, you'll need to be logged in. You'll be given the option to log in or create an account when you publish your comment. If you do not log in or create an account, your comment will not be displayed.

Menu